Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

What causes abdominal cramps with vomiting and petite loss?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1842 Questions
Question
My daughter has severe stomach cramps which will lead to vomiting. This has happened 3 times within 10 days. She has not been eating properly for about 6 month so we are worried about an eating disorder. Can this condition be linked to not eating properly or is something else on top of the ED wrong? What can be done to help her? She would usually eat noting to very little after an attack and when she eats something proper a few hours later she will have these attacks.
Posted Wed, 5 Mar 2014 in Eating Disorders
 
 
Answered by Dr. Ashish Mittal 28 minutes later
Brief Answer: Hi Detailed Answer: Hello, Thanks for your query. Important aspects of your query are: • 16 year old female • Complaints of: stomach cramps, vomiting and weight loss. In eating disorder patient used to induced vomiting self due to body image distortion. In her case vomiting occurring due to abdominal cramps. Before suspecting ED there is need to find out cause of abdominal cramps, as this may also lead to weight loss. Following are possible causes of abdominal cramps in her case: -Intestinal infection -Acidity or gastro-duodenal ulcer -Mal-absorption syndrome. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards, http://bit.ly/Dr-Ashish-Mittal
Above answer was peer-reviewed by
 
Follow-up: What causes abdominal cramps with vomiting and petite loss? 9 minutes later
The disordered eating and weightloss started in August, the cramps started 10 days ago. How do I find out if she suffers from any of the conditions you have listed? Do we need to do tests?
 
 
Answered by Dr. Ashish Mittal 18 hours later
Brief Answer: Hi Detailed Answer: Hello again, Thanks for follow up. To find out cause, detailed in-person history from patient and family members along with patient examination is necessary. Cramps started 10 days in advance from poor eating and weight loss. It favors more towards medical issues (as mentioned above) rather than psychological problem (eating disorder). She may need following test: -Intestinal infection: Complete blood count, liver function test, serum amylase, fasting blood sugar and CT scan of abdomen. -Acidity or gastro-duodenal ulcer: Upper GI endoscopy. -Mal-absorption syndrome: stool examination and some antibody test. She may not need all the tests mentioned above as choice of test narrow down by clinician after detailed history and examination. Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful. Wish you good health. Regards
Above answer was peer-reviewed by
 
Follow-up: What causes abdominal cramps with vomiting and petite loss? 9 hours later
Could the cramps, bloating and vomiting be a side effect of laxative abuse? You did not understand my question, she is not eating properly for 6 month, she has cramps etc for 10 days, so the disordered eating is going on for much longer and has been recognised as an eating disorder by a psychologist. I like to know if the cramps, bloating, vomiting can be a complication from the disorder (laxatives) or if it is something entirely different on top of the disorder?
 
 
Answered by Dr. Ashish Mittal 15 hours later
Brief Answer: Hi Detailed Answer: Hello again, Thanks for follow up. If laxative use present in her case, then cramps are more probably due to laxative abuse. If you are not sure about laxative use then it is better to rule out above conditions, which become more common in person with eating disorder. Same time, if psychologist has diagnosed her for eating disorder, then start concurrent treatment for it by counseling, diet/wt monitoring and drug treatment (like Fluoxetine). Wish you good health. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor